Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 203, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 19, 2018, 3:48 PM CDT for Grant County, Haskell County, Kearny County, Kansas. It was in force for 57 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 19, 2018, 3:48 PM CDT (20:48 UTC)
- Expired
- Jun 19, 2018, 4:45 PM CDT
- In force
- 57 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Grant County, KS, Haskell County, KS, Kearny County, KS
The radar
The Dodge City radar (KDDC), 109 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 19, 3:58 PM CDT | HAIL 0.88 | 7 Nne Ulysses, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 19, 3:38 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.8 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1363 J/kg
- Mixed-layer CIN
- -162 J/kg
- Mixed-layer LCL
- 1110 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
140
WUUS53 KDDC 192048
SVRDDC
KSC067-081-093-192145-
/O.NEW.KDDC.SV.W.0203.180619T2048Z-180619T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
348 PM CDT TUE JUN 19 2018
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Southeastern Kearny County in southwestern Kansas...
Northern Grant County in southwestern Kansas...
Northwestern Haskell County in southwestern Kansas...
* Until 445 PM CDT.
* At 348 PM CDT, a severe thunderstorm was located near Ulysses,
moving northeast at 15 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Ulysses and Hickok.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3784 10117 3775 10109 3774 10109 3774 10107
3766 10100 3751 10126 3754 10152 3766 10153
TIME...MOT...LOC 2048Z 232DEG 15KT 3760 10131
HAIL...1.25IN
WIND...60MPH
$$
TATRO4 follow-up statements
543
WWUS53 KDDC 192057 RRA
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
357 PM CDT TUE JUN 19 2018
KSC067-081-093-192145-
/O.CON.KDDC.SV.W.0203.000000T0000Z-180619T2145Z/
Kearny KS-Grant KS-Haskell KS-
357 PM CDT TUE JUN 19 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR SOUTHEASTERN KEARNY...NORTHERN GRANT AND NORTHWESTERN HASKELL
COUNTIES...
At 357 PM CDT, a severe thunderstorm was located 5 miles north of
Hickok, moving northeast at 15 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Ulysses and Hickok.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3784 10117 3775 10109 3774 10109 3774 10107
3766 10100 3752 10124 3757 10137 3756 10145
3766 10153
TIME...MOT...LOC 2057Z 225DEG 14KT 3764 10127
HAIL...1.25IN
WIND...60MPH
$$
TATRO262
WWUS53 KDDC 192113
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
413 PM CDT TUE JUN 19 2018
KSC067-081-093-192145-
/O.CON.KDDC.SV.W.0203.000000T0000Z-180619T2145Z/
Kearny KS-Grant KS-Haskell KS-
413 PM CDT TUE JUN 19 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR SOUTHEASTERN KEARNY...NORTHERN GRANT AND NORTHWESTERN HASKELL
COUNTIES...
At 413 PM CDT, a severe thunderstorm was located 7 miles north of
Ulysses, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southeastern Kearny...northern Grant and northwestern Haskell
Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3784 10117 3775 10109 3774 10109 3774 10107
3766 10100 3757 10124 3762 10132 3763 10140
3768 10148
TIME...MOT...LOC 2113Z 226DEG 24KT 3769 10135
HAIL...1.00IN
WIND...60MPH
$$
TATRO473
WWUS53 KDDC 192129
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
429 PM CDT TUE JUN 19 2018
KSC081-192139-
/O.CAN.KDDC.SV.W.0203.000000T0000Z-180619T2145Z/
Haskell KS-
429 PM CDT TUE JUN 19 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HASKELL COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Kansas.
LAT...LON 3784 10117 3775 10109 3765 10109 3761 10115
3766 10127 3769 10136 3771 10141
TIME...MOT...LOC 2129Z 232DEG 15KT 3773 10128
$$
KSC067-093-192145-
/O.CON.KDDC.SV.W.0203.000000T0000Z-180619T2145Z/
Kearny KS-Grant KS-
429 PM CDT TUE JUN 19 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR SOUTHEASTERN KEARNY AND NORTHEASTERN GRANT COUNTIES...
At 429 PM CDT, a severe thunderstorm was located 11 miles north of
Ulysses, moving northeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southeastern Kearny and northeastern Grant Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3784 10117 3775 10109 3765 10109 3761 10115
3766 10127 3769 10136 3771 10141
TIME...MOT...LOC 2129Z 232DEG 15KT 3773 10128
HAIL...1.00IN
WIND...60MPH
$$
TATRO065
WWUS53 KDDC 192138
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
438 PM CDT TUE JUN 19 2018
KSC067-093-192147-
/O.EXP.KDDC.SV.W.0203.000000T0000Z-180619T2145Z/
Kearny KS-Grant KS-
438 PM CDT TUE JUN 19 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN KEARNY AND
NORTHEASTERN GRANT COUNTIES WILL EXPIRE AT 445 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire. Another severe
thunderstorm warning for Kearney county is currently in effect.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Kansas.
LAT...LON 3784 10117 3775 10109 3765 10109 3761 10115
3766 10127 3769 10136 3771 10141
TIME...MOT...LOC 2137Z 232DEG 15KT 3775 10125
$$
TATROWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 1:12 PM CDT, 2 hours 36 minutes earlier.
Area forecast discussion, Jun 19, 1:12 PM CDT, 2 hours 36 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 112 PM CDT Tue Jun 19 2018 ...Updated Long Term... .SHORT TERM...(This afternoon through Wednesday) Issued at 1154 AM CDT Tue Jun 19 2018 Potential for severe weather, MCS, and heavy rain setting up from this evening through the overnight. An upper level low in Montana will kick out a shortwave which will move from central Colorado into western Kansas through tonight. This wave will combine with a stationary to an eventual cold front across west central Kansas to produce several areas of rain. The highest confidence of the heaviest rain of possibly 2-3 inches will be along and just south of the I-70 corridor. Models are hinting at a couple rounds of initiation with the first being during the afternoon and then another round of storms coming in from northeast Colorado in association with the main shortwave and cold front. Severe threat initially this afternoon will be a short time frame of supercells primarily along the Colorado border where we could see large hail and an isolated tornado threat. As the event evolves it will quickly become a wind threat as the storms will quickly develop into a line and move across the area. Wednesday as the upper low progresses into Nebraska and the shortwave move into central Kansas the rain should gradually end from west to east through the morning into the afternoon. With the clouds hanging around and cold air advection high temperatures will be in the lower to mid 80s. .LONG TERM...(Wednesday night through Tuesday) Issued at 104 PM CDT Tue Jun 19 2018 The upper level low slowly moves eastward into Iowa Wednesday evening into Thursday morning and will bring in a second cold front across the region. This will lead to cooler temperatures through the day Thursday into Friday morning. The storm system should exit the area by Friday bringing the return of southeast winds and moisture. Both GFS and Euro hint at convection trying to develop along a warm front as a shortwave moves out of Colorado by the late afternoon. The weekend has another upper level low developing in the Pacific northwest and moving towards the Rockies with a good baroclinic zone developing roughly along the I-70 corridor. With upslope flow and moisture in place the possibility of another heavy rain event and MCS could be in place. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1215 PM CDT Tue Jun 19 2018 Thunderstorms will become likely as we go throughout this afternoon and especially tonight. Heavy rain, which will reduce surface visibilities, and gusty winds from the storms will be a threat for all TAF sites primarily from 01Z- 09Z. There is the possibility at HYS and GCK of thunderstorms occurring as early as 22Z. The thunderstorm threat should gradually subside for all TAF sites after 12Z with ceiling slowly rising through the day. && .PRELIMINARY POINT TEMPS/POPS... DDC 95 64 84 60 / 20 90 50 10 GCK 95 63 84 59 / 40 90 30 10 EHA 95 62 84 59 / 30 70 20 10 LBL 95 65 84 60 / 20 80 30 10 HYS 94 66 82 60 / 50 90 20 20 P28 95 69 82 64 / 10 70 60 10 && .DDC WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from 7 PM CDT this evening through Wednesday morning for KSZ030-031-043>045. && SHORT TERM...Tatro LONG TERM...Tatro AVIATION...Tatro
Hazardous weather outlook, Jun 19, 3:36 AM CDT, 12 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 336 AM CDT Tue Jun 19 2018 KSZ030-031-043>046-061>066-074>081-084>090-200845- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 336 AM CDT Tue Jun 19 2018 /236 AM MDT Tue Jun 19 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Strong to severe thunderstorms are expected late this afternoon into the overnight period, first across west central Kansas spreading southeast as the night progresses. The strongest storms will be capable of producing hail around 2 inches and winds over 70 mph. An isolated tornado can not be ruled out across west central Kansas late this afternoon. A flash flood watch will be in effect along the I-70 corridor late this afternoon into the overnight period. See the latest flood product for more information. Day 1 Hazards ------------- * Lightning: Significant risk * Excessive heat: Limited risk * Non-thunderstorm wind: Limited risk .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Days 2-7 Discussion ------------------- A chance of thunderstorms will be possible across south central Kansas Wednesday morning. These storms are not expected to be severe at this time. A chance of thunderstorms will be possible Friday night and again Sunday. It is too early to tell if any of these storms will become severe. Days 2-7 Hazards ---------------- * Wednesday - Lightning: Elevated risk - Severe thunderstorm: Limited risk * Thursday - Lightning: Limited risk - Non thunderstorm wind: Limited risk * Friday - Lightning: Limited risk * Saturday - Lightning: Limited risk - Excessive heat: Limited risk * Sunday - Lightning: Limited risk - Excessive heat: Limited risk * Monday - Lightning: Limited risk - Excessive heat: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed first across west central Kansas late this afternoon spreading southeast this evening into tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Special weather statement, Jun 19, 2:55 PM CDT, 53 minutes before
Special Weather Statement National Weather Service Dodge City KS 255 PM CDT TUE JUN 19 2018 KSZ084-192045- Morton KS- 255 PM CDT TUE JUN 19 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MORTON COUNTY UNTIL 345 PM CDT... At 255 PM CDT, Doppler radar was tracking a strong thunderstorm 12 miles northwest of Elkhart, moving northeast at 15 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of western Morton County. LAT...LON 3728 10204 3736 10188 3714 10173 3703 10204 TIME...MOT...LOC 1955Z 239DEG 14KT 3714 10205 TATRO
Special weather statement, Jun 19, 3:08 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Dodge City KS
308 PM CDT TUE JUN 19 2018
KSZ030-043>045-192100-
Trego KS-Lane KS-Scott KS-Ness KS-
308 PM CDT TUE JUN 19 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NESS...SCOTT...TREGO
AND LANE COUNTIES UNTIL 400 PM CDT...
At 306 PM CDT, thunderstorms were beginning to develop in a very
unstable environment along a stationary front. A few storms are
expected to rapidly become severe any time after 330 PM across
portions of Scott, Lane, Ness, or Trego County.
Locations impacted include...
Scott City, Wakeeney, Dighton, Ransom, Ogallah, Utica, Collyer,
Alamota, Brownell, Grigston, Trego Center, Scott State Lake, Cedar
Bluff, Modoc, Shallow Water, Manning, Beeler, Pendennis, Amy and
Arnold.
LAT...LON 3872 9961 3827 10025 3827 10112 3870 10113
3870 10016 3913 10015 3913 9960
TIME...MOT...LOC 2006Z 222DEG 25KT 3848 10077
UMSCHEIDLocal storm report, Jun 19, 3:26 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
326 PM CDT TUE JUN 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL 15 NNW ELKHART 37.18N 102.03W
06/19/2018 E0.25 INCH MORTON KS PUBLIC
&&
MRSpecial weather statement, Jun 19, 3:30 PM CDT, 18 minutes before
Special Weather Statement National Weather Service Dodge City KS 330 PM CDT TUE JUN 19 2018 KSZ075-192115- Grant KS- 330 PM CDT TUE JUN 19 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRANT COUNTY UNTIL 415 PM CDT... At 330 PM CDT, Doppler radar was tracking a strong thunderstorm 3 miles south of Ulysses, moving northeast at 10 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Ulysses and Hickok. LAT...LON 3746 10140 3756 10151 3773 10132 3755 10110 TIME...MOT...LOC 2030Z 234DEG 9KT 3753 10138 TATRO
Local storm report, Jun 19, 3:44 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
344 PM CDT TUE JUN 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL 1 W ULYSSES 37.58N 101.38W
06/19/2018 E0.88 INCH GRANT KS PUBLIC
DIME TO NICKEL HAIL WAS REPORTED.
&&
MRThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 2:55 PM CDT | Special Weather Statement | DDC | Morton | 50 min |
| Jun 19, 3:08 PM CDT | Special Weather Statement | DDC | Lane, Scott, Trego | 52 min |
| Jun 19, 3:13 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 47 min |
| Jun 19, 3:30 PM CDT | Special Weather Statement | DDC | Grant | 45 min |
| Jun 19, 3:37 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 53 min |
| Jun 19, 3:39 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 66 min |
| Jun 19, 3:54 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 66 min |
| Jun 19, 4:08 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 67 min |
| Jun 19, 4:25 PM CDT | Areal Flood Advisory | DDC | Lane, Scott | 3 hr |
| Jun 19, 4:28 PM CDT | Areal Flood Advisory | DDC | Morton, Stanton | 3 hr |
| Jun 19, 4:36 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Hamilton, Kearny | 33 min |
| Jun 19, 4:37 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 53 min |
| Jun 19, 4:53 PM CDT | Flash Flood Warning | DDC | Scott | 6 hr |
| Jun 19, 5:06 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 54 min |
| Jun 19, 5:13 PM CDT | Special Weather Statement | DDC | Morton | 47 min |
| Jun 19, 5:37 PM CDT | Special Weather Statement | DDC | Ellis, Trego | 53 min |
| Jun 19, 5:42 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stevens | 63 min |
| Jun 19, 5:53 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 17 min |
| Jun 19, 5:54 PM CDT | Flash Flood Warning | DDC | Lane, Scott | 5 hr |
| Jun 19, 5:57 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 41 min |
| Jun 19, 6:10 PM CDT | Flash Flood Warning | DDC | Trego | 5 hr |
| Jun 19, 6:18 PM CDT | Tornado Warning | DDC | Morton | 27 min |
| Jun 19, 6:37 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stevens | 53 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.